Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 6, NWS Twin Cities, MN

March 30, 2005Pepin County, Pierce County, Wisconsin; Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Mar 30, 2005, 3:26 PM CST for Pepin County, Pierce County, Wisconsin; Goodhue County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 3:26 PM CST (21:26 UTC)
Expired
Mar 30, 2005, 4:30 PM CST
In force
64 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Goodhue County, MN, Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 302128
SVRMPX
MNC049-WIC091-093-302230-
/O.NEW.KMPX.SV.W.0006.050330T2126Z-050330T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
326 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOODHUE COUNTY IN SOUTHEAST MINNESOTA
  PIERCE COUNTY IN WEST CENTRAL WISCONSIN
  PEPIN COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 430 PM CST

* AT 321 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM     
  WAS LOCATED 7 MILES WEST OF LAKE CITY...AND MOVING NORTHEAST AT 25 
  MPH.

* LOCATIONS IMPACTED INCLUDE...LAKE CITY...FRONTENAC...MAIDEN 
  ROCK...PLUM CITY.

LAT...LON 4451 9255 4444 9240 4459 9204 4464 9191
      4467 9215 4479 9233

$$
3 follow-up statements
000 
WWUS53 KMPX 302156
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CST WED MAR 30 2005

MNC049-WIC091-093-302230-
/O.CON.KMPX.SV.W.0006.000000T0000Z-050330T2230Z/
GOODHUE MN-PIERCE WI-PEPIN WI-
355 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CST FOR
NORTHWESTERN PEPIN...EASTERN PIERCE AND NORTHEASTERN GOODHUE
COUNTIES...

AT 353 PM...HAIL UP TO THE SIZE OF DIMES WAS REPORTED IN PEPIN WITH 
THIS STORM.

AT 351 PM CST...  THIS STORM WAS LOCATED NEAR FRONTENAC...OR ABOUT
OVER LAKE CITY...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ESDAILE...ARKANSAW...PLUM
CITY...MAIDEN ROCK...DURAND AND BAY CITY.

LAT...LON 4451 9255 4444 9240 4459 9204 4464 9191
      4467 9215 4479 9233

$$

KAT
000 
WWUS53 KMPX 302215
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CST WED MAR 30 2005

MNC049-302223-
/O.CAN.KMPX.SV.W.0006.000000T0000Z-050330T2230Z/
GOODHUE MN-
413 PM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR GOODHUE COUNTY IS CANCELLED...

RADAR INDICATES THAT SEVERE STORMS HAVE MOVED OUT OF GOODHUE COUNTY. 

LAT...LON 4465 9244 4452 9222 4459 9204 4464 9191
      4467 9215 4479 9233

$$

WIC091-093-302230-
/O.CON.KMPX.SV.W.0006.000000T0000Z-050330T2230Z/
PIERCE WI-PEPIN WI-
413 PM CST WED MAR 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CST FOR 
PEPIN AND EASTERN PIERCE COUNTIES...

AT 412 PM CST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THIS STORM WAS LOCATED NEAR PLUM CITY...OR ABOUT 11 MILES NORTH OF
LAKE CITY...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE ARKANSAW...PLUM CITY AND 
DURAND.

LAT...LON 4465 9244 4452 9222 4459 9204 4464 9191
      4467 9215 4479 9233

$$

KAT
000 
WWUS53 KMPX 302228
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CST WED MAR 30 2005

WIC091-093-302237-
/O.EXP.KMPX.SV.W.0006.000000T0000Z-050330T2230Z/
PIERCE WI-PEPIN WI-
427 PM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PEPIN AND EASTERN
PIERCE COUNTIES WILL EXPIRE AT 430 PM CST...

WEATHER RADAR INDICATED THAT SEVERE STORMS HAVE DECREASED IN 
INTENSITY ACROSS PEPIN AND PIERCE COUNTIES.

LAT...LON 4465 9244 4452 9222 4459 9204 4464 9191
      4467 9215 4479 9233

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:32 PM CST, 54 minutes earlier.

Area forecast discussion, Mar 30, 2:32 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 PM CST WED MAR 30 2005

.DISCUSSION...
UPPER LOW LOCATED IN CNTRL IA JUST N OF DSM PER RADAR AND WV
IMAGERY. NUMEROUS TSRA HAVE DEVELOPED ALONG AND AHEAD OF THE UPPER
LOW. ASSOCIATED SFC LOW JUST S OF MASON CITY IA...AND SFC FRONT
STRETCHES FROM JUST W OF ROCHESTER TO JUST N OF EAU CLAIRE. SOME SVR
TSRA HAVE DEVELOPED THIS AFTN ALONG AND JUST AHEAD OF THE SFC BNDRY.

AS THE UPPER LOW MOVES NEWRD OVERNGT...ASSOCIATED TSRA WILL SPREAD
INTO MN AND WI...BRINGING MORE RAIN TO THE FA. WITH THE SFC BNDRY
WELL S AND E OF THE AREA...SVR POTENTIAL SHUD BE MINIMIZED.
HOWEVER...AREAS THAT HAVE SEEN A LOT OF RAIN THIS MORNING COULD SEE
HALF AN INCH TO AN INCH OF ADDITIONAL RAINFALL THIS EVENING.

MOST OF THE PRECIP SHUD BE WELL E OF THE AREA BY MIDDAY TOMORROW AS
THE UPPER LOW MOVES INTO THE GREAT LAKES.

WRN PORTIONS OF THE FA COULD SEE SOME PRECIP THU NGT AS BOTH THE NAM
AND THE GFS FCST A SHORTWAVE WITH A FAIRLY STRONG VORT MAX TO MOVE
INTO THE FA LATE THU. MOISTURE COULD BE A PROBLEM...BUT THE FORCING
WITH THE VORT MAX WARRANTS SLGT CHC POPS.

SFC RIDGE MOVES IN FRI AFTN...WHICH WILL KEEP TEMPS FAIRLY COOL.
TEMPS WILL WARM FAIRLY QUICKLY ON SAT AS H8 TEMPS INCREASE AHEAD OF
ANOTHER APPROACHING WAVE.

&&
LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY
EXPECT DRY CONDITIONS WITH UPPER LEVEL ZONAL FLOW AND SURFACE
RIDGING INDICATED ON THE LATEST GFS MODEL SATURDAY NIGHT THROUGH
SUNDAY NIGHT. THE GFS MODEL INDICATES A DEVELOPING SURFACE TROUGH
OVER THE DAKOTAS MONDAY WITH A WARM FRONT WORKING NORTH ACROSS OUR
FORECAST AREA. THE GFS AND ENSEMBLE ARE IN AGREEMENT BRINING A
PACIFIC TROUGH ACROSS MINNESOTA TUESDAY WITH SURFACE RIDGING
BUILDING BACK IN FOR WEDNESDAY. WILL STAY THE COURSE WITH THE
CURRENT FORECAST SCENARIO OF PRECIPITATION MONDAY THROUGH TUESDAY
EVENING. RELATIVELY MILD TEMPERATURES EXPECTED WITH THE CONTINUED
PACIFIC INFLUENCE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...TORNADO WATCH FOR PEPIN...EAU CLAIRE...CHIPPEWA COUNTIES UNTIL
8 PM CST THIS EVENING.

&&

KAT/WJH
Hazardous weather outlook, Mar 30, 2:58 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 PM CST WED MAR 30 2005

MNZ041-042-047>049-051-054>059-064>066-073-311100-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-POPE-REDWOOD-
RENVILLE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-WRIGHT-YELLOW MEDICINE-
258 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED REST OF THE AFTERNOON
OR TONIGHT.

MNZ053-060>063-067>070-074>078-082>085-091>093-WIZ014>016-023>025-
311100-
ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-DUNN-FARIBAULT-
FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-NICOLLET-PIERCE-POLK-
RAMSEY-RICE-RUSK-SCOTT-SIBLEY-ST CROIX-STEELE-WASECA-WASHINGTON-
WATONWAN-
258 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA IN ADDITION TO A PORTION OF WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS COULD PRODUCE SOME LARGE HAIL AND GUSTY
WINDS.  MODERATE TO HEAVY RAIN ALSO REMAINS POSSIBLE WITH THE
STRONGER STORMS...WHICH COULD LEAD TO MINOR STREET AND CREEK
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED REST OF THE AFTERNOON
OR TONIGHT.

MNZ043>045-050-052-311100-
BENTON-ISANTI-KANABEC-MILLE LACS-MORRISON-
258 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EAST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO HEAVY RAIN WILL BE POSSIBLE LATE THIS AFTERNOON AND INTO
TONIGHT IN AREAS THAT HAVE ALREADY RECEIVED 1 TO 2 INCHES OF
RAINFALL. AN ADDITIONAL HALF TO ONE INCH OF RAINFALL WILL BE
POSSIBLE THIS EVENING AND OVERNIGHT...WHICH COULD LEAD TO URBAN
STREET FLOODING AND MINOR FLOODING OF CREEKS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED REST OF THE AFTERNOON
OR TONIGHT.

WIZ026>028-311100-
CHIPPEWA-EAU CLAIRE-PEPIN-
258 PM CST WED MAR 30 2005

...TORNADO WATCH IN EFFECT UNTIL 8 PM CST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES WILL BE POSSIBLE THROUGH THE MID EVENING
HOURS. MODERATE TO HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE
STORMS...WHICH COULD LEAD TO MINOR FLOODING OF LOW LYING AREAS...
CREEKS...AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE MID EVENING
HOURS.

KAT

In the hours before

Local storm report, Mar 30, 9:31 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MINNEAPOLIS
0931 AM CST WED MAR 30 2005

..TIME(CST)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

0720 AM      HAIL                5 MILES S/SW WATKIN     0N     0W
03/30/2005   0.75 INCH           MEEKER             MN   STORM SPOTTER
             QUANTITY -THERE WAS ENOUGH HAIL COVERING THE GROUND TO
             SHOVEL WHEN THIS THUNDERSTORM PASSED THROUGH AT 7:20AM.
Local storm report, Mar 30, 3:07 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
307 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             ZUMBROTA                44.29N 92.67W
03/30/2005  1.75 INCH        GOODHUE            MN   LAW ENFORCEMENT

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 4:50 AM CSTSevere Thunderstorm WarningMPXMartin25 min
Mar 30, 5:06 AM CSTSevere Thunderstorm WarningMPXMartin, Watonwan28 min
Mar 30, 6:46 AM CSTSevere Thunderstorm WarningMPXMcLeod, Meeker44 min
Mar 30, 12:39 PM CSTSevere Thunderstorm WarningMPXSteele36 min
Mar 30, 1:50 PM CSTSevere Thunderstorm WarningMPXGoodhue40 min
Mar 30, 2:28 PM CSTTornado WarningMPXGoodhue32 min
Mar 30, 2:59 PM CSTTornado WarningMPXGoodhue31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.